A Professor at Stanford University has made bold claims about the side effects of the drug President Donald Trump has been treated with while in hospital for Covid, stating the treatment could leave him “incapacitated”.
The information coming from the White House and the president’s physician has been deceptive and at times contradictory, fuelling speculation about the true nature of Mr Trump’s condition.
On Sunday (local time) Dr Sean Conley, the Navy commander in charge of the President’s care announced to the media that Mr Trump, 74, is doing well enough to possibly return to the White House in the coming day or two.
Conversely, he also revealed the president is being treated with a steroid, dexamethasone, that is normally used only in the most severe cases of Covid. He is also just two days into a five-day course of an intravenous antiviral drug, remdesivir.
‘Seriously messes with your mind’
In a flurry of tweets Monday, Stanford University’s Michele Dauber revealed she was treated with the same drug administered to Mr Trump after she had brain surgery, warning that it has “serious side effects”.
“I was treated with dexamethasone following brain surgery,” she wrote.
“It is (as my team told me) a drug that seriously messes with your mind. It is a bad drug. I could not wait to get off it. Unfortunately you have to wean off which takes time. Trump is incapacitated.”
It was a claim she went on to repeatedly make, asserting the president is not fit for the job while under the influence of the drug treatment.
I couldn't be President of my cat when I was on Dexamethasone. He should not be exercising the powers of the Office of President on that drug. We are lucky if he doesn't start a war. He's incapacitated.
— Michele Dauber (@mldauber) October 4, 2020
“I couldn’t be President of my cat when I was on dexamethasone. He should not be exercising the powers of the Office of President on that drug. We are lucky if he doesn’t start a war. He’s incapacitated,” she added.
Prof Dauber later retweeted the Professor and Chairman of Psychiatry at Tufts University and Tufts Medical Centre who claimed that dexamethasone can cause “sever depressive states” and “delirium”.
“Dexamethasone can cause frank mania, or more severe depressive states. Added to the risk of Covid related neuropsychiatric symptoms/severe delirium the press ought to be asking the medical team how they are formally monitoring his mental status,” he wrote.
Among the listed side-effects of the drug are insomnia, restlessness, depression and anxiety.
Trump’s doctor sparks confusion and mistrust
On Sunday (local time) DrConley acknowledged he had tried to present a rosy description of the president’s condition in his first briefing of the weekend “and in doing so, came off like we’re trying to hide something, which wasn’t necessarily true.”
In fact, he refused to directly answer on Saturday whether the president had been given any oxygen – only to admit the next day that he had ordered oxygen for Mr Trump days before.
It’s puzzling even for outside specialists.
“It’s a little unusual to have to guess what’s really going on because the clinical descriptions are so vague,” said Dr Steven Shapiro, the University of Pittsburgh Medical Centre’s chief medical and science officer.
With the steroid news, “there’s a little bit of a disconnect,” he told AP.
Heres's the distinguished doctor and Chair of Psychiatry at Tufts University supporting what my neurosurgeon at a Top 3 teaching hospital (not Stanford) told me -- this is a drug that can have serious side effects including mania. Trump is incapacitated.https://t.co/ZP6zH71M7Y
— Michele Dauber (@mldauber) October 4, 2020
Steroids like dexamethasone tamp down important immune cells, raising concern about whether the treatment choice might hamper the ability of the president’s body to fight the virus.
“If they’re really talking about discharge tomorrow, and he really isn’t on oxygen, then it’s more likely that the dexamethasone is just thrown in there as one more thing that probably isn’t necessary and might not even be helpful... The next few days are going to be key,” Dr Shapiro said.
On Sunday Trump emerged from Walter Reed Hospital in a car to wave at supporters gathered outside. The stunt angered Trump’s critics who said he could have put the health of the other people in the car at risk.
One more medical nuance: dexamethasone, a powerful steroid, can cause confusion – w/ obvious implications here. As an anti-inflammatory, it can also lower fevers & aches; pts sometimes feel better, even if their underlying illness isn't any better or their risk any lower...(1/2)
— Bob Wachter (@Bob_Wachter) October 4, 2020
While some warned of the “altered thinking” that can be a side-effect of dexamethasone, several people have played down the. significance of the drug’s impact on the president’s mind, including Jessica Houseman, a reporter with the left-wing ProPublica website.
“Dexamethasone is a standard drug that you have probably taken and then gone right to work. Let’s not conflate the impact of a basic drug after brain surgery to the same drug used on a virus. This type of exaggerating is not helpful,” she responded to Prof Dauber’s assertions.
A Reuters/Ipsos poll released on Sunday (local time) showed Trump trailing Biden by 10 percentage points.
About 65 per cent of Americans said Trump would not have been infected had he taken the virus more seriously.
with AP and Reuters
Do you have a story tip? Email: firstname.lastname@example.org.